Pituitary apoplexy and sudden blindness following the administration of gonadotrophin releasing hormone

E. A. Masson, Stephen Atkin, M. Diver, M. C. White

Research output: Contribution to journalArticle

42 Citations (Scopus)

Abstract

Pituitary apoplexy has been reported as a rare complication of combined tests and of TRH administration in prolactinomas. A 54-year-old man with a pituitary macroadenoma had a single injection of 100 μg GnRH. Twenty minutes later he complained of increasing headache and vomited. These symptoms settled spontaneously and were attributed to the pharmacological effects of GnRH. Five hours later he was found to be blind and disorientated without spontaneous complaint. Emergency CT showed a large adenoma with central necrosis, consistent with pituitary apoplexy. An urgent surgical decompression was carried out and necrotic haemorrhagic debris removed. Baseline bloods revealed non-pulsatile FSH of 40 U/l with LH 0.3 U/l with no hormonal response to GnRH administration, but the sequence of events strongly suggests a causal relationship between this and pituitary apoplexy. To our knowledge this is the first time that GnRH administration has been associated with pituitary apoplexy of a glycoprotein secreting pituitary adenoma.

Original languageEnglish
Pages (from-to)109-110
Number of pages2
JournalClinical Endocrinology
Volume38
Issue number1
Publication statusPublished - 1993
Externally publishedYes

Fingerprint

Pituitary Apoplexy
Blindness
Gonadotropin-Releasing Hormone
Prolactinoma
Surgical Decompression
Pituitary Neoplasms
Adenoma
Headache
Glycoproteins
Emergencies
Necrosis
Pharmacology
Injections

ASJC Scopus subject areas

  • Endocrinology

Cite this

Pituitary apoplexy and sudden blindness following the administration of gonadotrophin releasing hormone. / Masson, E. A.; Atkin, Stephen; Diver, M.; White, M. C.

In: Clinical Endocrinology, Vol. 38, No. 1, 1993, p. 109-110.

Research output: Contribution to journalArticle

@article{ed3f12c222df40d48bbafbcd1e7b2ea7,
title = "Pituitary apoplexy and sudden blindness following the administration of gonadotrophin releasing hormone",
abstract = "Pituitary apoplexy has been reported as a rare complication of combined tests and of TRH administration in prolactinomas. A 54-year-old man with a pituitary macroadenoma had a single injection of 100 μg GnRH. Twenty minutes later he complained of increasing headache and vomited. These symptoms settled spontaneously and were attributed to the pharmacological effects of GnRH. Five hours later he was found to be blind and disorientated without spontaneous complaint. Emergency CT showed a large adenoma with central necrosis, consistent with pituitary apoplexy. An urgent surgical decompression was carried out and necrotic haemorrhagic debris removed. Baseline bloods revealed non-pulsatile FSH of 40 U/l with LH 0.3 U/l with no hormonal response to GnRH administration, but the sequence of events strongly suggests a causal relationship between this and pituitary apoplexy. To our knowledge this is the first time that GnRH administration has been associated with pituitary apoplexy of a glycoprotein secreting pituitary adenoma.",
author = "Masson, {E. A.} and Stephen Atkin and M. Diver and White, {M. C.}",
year = "1993",
language = "English",
volume = "38",
pages = "109--110",
journal = "Clinical Endocrinology",
issn = "0300-0664",
publisher = "Wiley-Blackwell",
number = "1",

}

TY - JOUR

T1 - Pituitary apoplexy and sudden blindness following the administration of gonadotrophin releasing hormone

AU - Masson, E. A.

AU - Atkin, Stephen

AU - Diver, M.

AU - White, M. C.

PY - 1993

Y1 - 1993

N2 - Pituitary apoplexy has been reported as a rare complication of combined tests and of TRH administration in prolactinomas. A 54-year-old man with a pituitary macroadenoma had a single injection of 100 μg GnRH. Twenty minutes later he complained of increasing headache and vomited. These symptoms settled spontaneously and were attributed to the pharmacological effects of GnRH. Five hours later he was found to be blind and disorientated without spontaneous complaint. Emergency CT showed a large adenoma with central necrosis, consistent with pituitary apoplexy. An urgent surgical decompression was carried out and necrotic haemorrhagic debris removed. Baseline bloods revealed non-pulsatile FSH of 40 U/l with LH 0.3 U/l with no hormonal response to GnRH administration, but the sequence of events strongly suggests a causal relationship between this and pituitary apoplexy. To our knowledge this is the first time that GnRH administration has been associated with pituitary apoplexy of a glycoprotein secreting pituitary adenoma.

AB - Pituitary apoplexy has been reported as a rare complication of combined tests and of TRH administration in prolactinomas. A 54-year-old man with a pituitary macroadenoma had a single injection of 100 μg GnRH. Twenty minutes later he complained of increasing headache and vomited. These symptoms settled spontaneously and were attributed to the pharmacological effects of GnRH. Five hours later he was found to be blind and disorientated without spontaneous complaint. Emergency CT showed a large adenoma with central necrosis, consistent with pituitary apoplexy. An urgent surgical decompression was carried out and necrotic haemorrhagic debris removed. Baseline bloods revealed non-pulsatile FSH of 40 U/l with LH 0.3 U/l with no hormonal response to GnRH administration, but the sequence of events strongly suggests a causal relationship between this and pituitary apoplexy. To our knowledge this is the first time that GnRH administration has been associated with pituitary apoplexy of a glycoprotein secreting pituitary adenoma.

UR - http://www.scopus.com/inward/record.url?scp=0027463520&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0027463520&partnerID=8YFLogxK

M3 - Article

VL - 38

SP - 109

EP - 110

JO - Clinical Endocrinology

JF - Clinical Endocrinology

SN - 0300-0664

IS - 1

ER -